MAUDE Adverse Event Report: K2M, INC. SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X12 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X12 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 201-14012D
Medical Device Problem Codes Difficult to Insert (1316); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
A company representative reported that during implantation of a pyrenees system, the physician had difficulty securing the screws.A one-level constrained pyrenees plate was placed and the two superior pyrenees self-starting screws would not engage.The procedure was completed successfully with a 30 minute surgical delay and no adverse consequence to the patient.This report captures the first of two pyrenees self-starting screws.
 
Additional Manufacturer Narrative
Device was discarded by hospital.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device associated with this record was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, no adverse trends were identified.Initial report states that during a single level acdf (anterior cervical discectomy and fusion) the self starting screws would not engage the plate and allow the screw head-to-plate interface final tighten.The surgeon re-prepped holes with the drill and double barrel fixed drill guide and placed screws through drill guide and final locked the 2 screws and first plate.After final x-ray, the surgeon decided to redo the plate to make sure plate is more flush to vertebral body.The same method was used to place screws and the screws would not engage to the second plate as well.One of the two superior holes were drilled and a screw was placed.Sales rep confirmed that the surgeon experienced this issue with five screws during the surgery.Per additional correspondence with sales rep, surgeon tried "very hard" to remove all osteophytes from the anterior surface of the vertebrae to allow the plate to sit flush against the vertebral bodies.Tapered screwdriver with quick coupling handle was used to insert screws through the drill guide.A bone reduction screw was not used to draw the vertebral body closer to the plate.Non-tapered driver with torque limiting handle was used to final tighten screws.Plate holder was used as an anti-torque device.Sales rep confirmed that the screw head was engaged when the torque handle clicked.Multiple attempts were made to confirm amount of torque provided by the torque handle that was used in the surgery but a response was not obtained.Pyrenees view and guide surgical technique was reviewed: "in cases where additional bone-lagging is required, a bone reduction screw can be used to draw the vertebral body closer to the plate.A contralateral smartlock bone screw should then be inserted to hold the vertebral body to the plate." an exact cause of the reported event could not be determined as devices were not returned.Potential causes include: difficult patient anatomy, torque limiting screwdriver does not provide sufficient torque of 2.26nm to final tighten screw, etc.
 
Event or Problem Description

Brand Name
SELF-STARTING SCREW, CONSTRAINED; SIZE Ø4.0X12 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13673437
Report Number3004774118-2022-00087
Device Sequence Number4755434
Product Code KWQ
UDI-Device Identifier10888857026957
UDI-Public10888857026957
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063544
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number201-14012D
Device Catalogue Number201-14012D
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/04/2022
Supplement Date Received by Manufacturer05/11/2022
Initial Report FDA Received Date03/04/2022
Supplement Report FDA Received Date06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown